Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

March 24, 2020DeKalb County, Gwinnett County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 24, 2020, 10:21 AM EDT for DeKalb County, Gwinnett County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2020, 10:21 AM EDT (14:21 UTC)
Expired
Mar 24, 2020, 10:45 AM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

Counties DeKalb County, GA, Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 66 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WWUS82 KFFC 241421
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1021 AM EDT Tue Mar 24 2020
 
GAZ022-032>034-044-045-055-057-241445-
North Fulton GA-Cobb GA-Clayton GA-DeKalb GA-Forsyth GA-Gwinnett GA-
Henry GA-South Fulton GA-
1021 AM EDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...EASTERN COBB...
NORTHERN CLAYTON...DEKALB...SOUTHERN FORSYTH...GWINNETT...NORTHERN
HENRY AND EASTERN SOUTH FULTON COUNTIES UNTIL 1045 AM EDT...

At 1020 AM EDT...a line of strong thunderstorms was along a line
extending from Dobbins Air Reserve Base to Midtown to Union City...
and moving east at 60 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects.

Some locations in the path of these storms include
Atlanta, Marietta, Lawrenceville, Decatur, Sandy Springs, Roswell,
Johns Creek, Alpharetta, Smyrna, Dunwoody, East Point, Duluth, Union
City, Sugar Hill, Forest Park, Snellville, Suwanee, Riverdale,
College Park and Fairburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3377 8444 3396 8457 3416 8403 3410 8387
      3412 8382 3400 8387 3398 8384 3393 8380
      3372 8406 3362 8411 3364 8416 3364 8418
      3361 8416 3352 8461
TIME...MOT...LOC 1420Z 252DEG 54KT 3391 8450 3378 8441 3360 8453 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 24, 7:39 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 24, 7:39 AM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
739 AM EDT Tue Mar 24 2020

.PREV DISCUSSION... /issued 435 AM EDT Tue Mar 24 2020/

SHORT TERM /Today through Wednesday/...

..Flash Flood Watch For Far North GA...

A challenging forecast with a myriad of hazard concerns starting
with dense fog. No slam dunk by any means on this one but
considering it was in the metro, did not get too cute with it and
just ran through the morning hours. Entirely possible that increased
lift and rain chances will allow visibility to increase prior to
hazard end time, but hazard can be cancelled if that ends up being
the case. Embedded shortwaves in zonal flow are increasing lift
across the area in vicinity of warm front. This has already allowed
for the development of showers and coverage and intensity should
increase through the morning hours very rapidly.

Models continue to increase QPF with not only this feature but
multiple rounds as second more vigorous shortwave moves through the
Tennessee Valley this evening. Now have storm total in excess of 3
inches across portions of North GA, north of the metro in general.
Based on the latest QPF and area now being in moderate risk of
Excessive Rainfall, have chosen to go with a Flash Flood Watch for
areas that line up with high QPF axis.

Instability will be primarily elevated early on, but will need to
watch for potential severe storms by afternoon across the Northwest
portions. SPC has slight risk for this area which looks to be on
target. With frontal position. low level helicity will be off the
charts with STP approaching 4 on the NAM. Pretty much an all
included with potential hazards of damaging winds, hail  and even
isolated tornadoes.

Finally some clearing for tonight and especially into Wed to help
dry things out. A very nice day in store for Wed with a drying
northerly flow and temperatures in the lower 70s north to lower 80s
for portions of Central GA.

Deese

LONG TERM /Wednesday Night through Monday/...

The long term period begins on Wednesday night with northwest
flow aloft and subsidence settling in on the backside of an
exiting shortwave. Mid- and upper-level high pressure will build
in across the Southeast from the northern Gulf of Mexico on
Thursday and Friday, making for dry weather and a mostly to partly
sunny sky. Mid- and upper-level flow will turn southwesterly on
Saturday as a low pressure system tracks across the Central U.S.
and Ohio River Valley, dragging a cold front across the South. The
GFS and ECMWF currently keep Saturday dry and have rain moving
into northwestern Georgia by late Saturday night/early Sunday
morning. The cold front passage looks to be quick, as models move
rain out of the CWA by late Sunday night. The QPF on Sunday ranges
from less than 0.01 inch to 0.25 inch, with the higher totals
across northwestern Georgia. Also, given non-zero instability
(MUCAPE <1000 J/kg), have included a slight chance of thunder for
Saturday night into Sunday morning.

Models are forecasting an upper-level trough taking shape across
the Southwest on Sunday into Monday, generating an area of surface
low pressure somewhere across the South Central states. There are
timing differences, however, as the GFS is faster with more zonal
upper-level flow, and the ECMWF is slower with more amplified
upper-level flow. This translates to uncertainty with the timing
of rain associated with this system on Monday and Tuesday.

Highs will be around 5 to 15 degrees above average through the
period, aside from Sunday and Monday (during and after the cold
front passage). Lows will be around 10 to 20 degrees above average
through much of the period.

Martin

&&

.AVIATION...
12Z UPDATE...LIFR conditions continue but quickly abating from
north to south as line of SHRA develops. Will be a challenging
forecast as waves of SHRA and even embedded TSRA interrupts the
low cigs and vsby from time to time. First of these waves will be
mid morning around 15Z and then another late evening into the
first part of the overnight period. Cigs may recover briefly late
this evening with the second wave of TSRA but will quickly go down
again for the Tue night timeframe. Winds will be very light
through mid morning before becoming SW and remaining there for the
remainder of this TAF period.

//ATL CONFIDENCE...12Z UPDATE...

Medium on LIFR duration and precip timing.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  59  75  50 /  80  80  30   5
Atlanta         72  61  73  52 /  60  80  30   0
Blairsville     58  54  66  45 /  90  90  40   5
Cartersville    70  59  72  50 /  90  90  30   5
Columbus        79  65  80  56 /  20  60  30   0
Gainesville     61  56  71  49 /  90  90  30   5
Macon           78  64  80  54 /  20  60  30   0
Rome            70  58  72  49 /  90  90  20   5
Peachtree City  75  61  76  52 /  50  70  30   0
Vidalia         82  67  83  57 /  10  40  40   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 AM EDT this morning for the
following zones: Baldwin...Banks...Barrow...Bartow...Bibb...
Butts...Carroll...Cherokee...Clarke...Clayton...Cobb...Coweta...
Crawford...Dawson...DeKalb...Douglas...Fayette...Floyd...
Forsyth...Glascock...Gordon...Greene...Gwinnett...Hall...
Hancock...Haralson...Harris...Heard...Henry...Jackson...Jasper...
Jefferson...Jones...Lamar...Lumpkin...Madison...Meriwether...
Monroe...Morgan...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Pickens...Pike...Polk...Putnam...
Rockdale...South Fulton...Spalding...Talbot...Taliaferro...
Taylor...Troup...Twiggs...Upson...Walton...Warren...Washington...
White...Wilkes...Wilkinson.

Flash Flood Watch through late tonight for the following zones:
Catoosa...Chattooga...Dade...Dawson...Fannin...Gilmer...Gordon...
Lumpkin...Murray...Pickens...Towns...Union...Walker...White...
Whitfield.

&&

SHORT TERM...Deese
LONG TERM....Martin
AVIATION...Deese
Hazardous weather outlook, Mar 24, 4:58 AM EDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
458 AM EDT Tue Mar 24 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-250900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
458 AM EDT Tue Mar 24 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Dense fog is likely through mid-morning across portions of North
and Central Georgia. Please use extra caution while driving.

Thunderstorms will be possible this afternoon and evening, and a
few storms could be strong to severe, especially across
northwestern Georgia. The main hazards with any storms will be
strong to damaging winds, hail, and a brief tornado or two.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms will be possible over North Georgia on Saturday and
across the entire area on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 24, 9:50 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
950 AM EDT Tue Mar 24 2020

GAZ001>005-011-012-241430-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Dade GA-
Murray GA-
950 AM EDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...WHITFIELD...
CATOOSA...WALKER...NORTHERN GORDON...DADE AND MURRAY COUNTIES UNTIL
1030 AM EDT...

At 949 AM EDT...a strong thunderstorm was over Cooper Heights, or 8
miles southeast of Trenton...moving east at 50 mph.

  HAZARD...Heavy rain and frequent cloud to ground lightning. Radar
           estimates that 1 to 2 inches of rain an hour is falling
           within these storms.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas. Lightning is one of nature's
           leading killers. If you can hear thunder...you are close
           enough to be struck by lightning.

Some locations in the path of this storm include
Dalton, Lafayette, Chatsworth, Ringgold, Trenton, Fort Oglethorpe,
Rossville, Chickamauga, Trion, Varnell, Lookout Mountain, Eton,
Tunnel Hill, Cohutta, Resaca, Center Post, Crandall, Subligna,
Fairview and Beaverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8462 3486 8462 3482 8458 3478 8464
      3473 8466 3458 8465 3456 8506 3459 8507
      3459 8511 3456 8512 3453 8552 3498 8560
TIME...MOT...LOC 1349Z 262DEG 45KT 3479 8540
Special weather statement, Mar 24, 10:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1021 AM EDT Tue Mar 24 2020

GAZ022-032>034-044-045-055-057-241445-
North Fulton GA-Cobb GA-Clayton GA-DeKalb GA-Forsyth GA-Gwinnett GA-
Henry GA-South Fulton GA-
1021 AM EDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...EASTERN COBB...
NORTHERN CLAYTON...DEKALB...SOUTHERN FORSYTH...GWINNETT...NORTHERN
HENRY AND EASTERN SOUTH FULTON COUNTIES UNTIL 1045 AM EDT...

At 1020 AM EDT...a line of strong thunderstorms was along a line
extending from Dobbins Air Reserve Base to Midtown to Union City...
and moving east at 60 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Atlanta, Marietta, Lawrenceville, Decatur, Sandy Springs, Roswell,
Johns Creek, Alpharetta, Smyrna, Dunwoody, East Point, Duluth, Union
City, Sugar Hill, Forest Park, Snellville, Suwanee, Riverdale,
College Park and Fairburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3377 8444 3396 8457 3416 8403 3410 8387
      3412 8382 3400 8387 3398 8384 3393 8380
      3372 8406 3362 8411 3364 8416 3364 8418
      3361 8416 3352 8461
TIME...MOT...LOC 1420Z 252DEG 54KT 3391 8450 3378 8441 3360 8453

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 2:41 AM EDTDense Fog AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Butts and 57 more7 hr
Mar 24, 6:06 AM EDTFlash Flood WatchFFCCatoosa, Chattooga, Dade, Dawson, Fannin, Gilmer and 9 more21 hr
Mar 24, 8:55 AM EDTRiver Flood WarningFFCWhitfield3 days
Mar 24, 9:50 AM EDTSpecial Weather StatementFFCCatoosa, Dade, Murray, Walker, Whitfield40 min
Mar 24, 10:35 AM EDTSpecial Weather StatementFFCCatoosa, Dade, Murray, Walker, Whitfield25 min
Mar 24, 11:01 AM EDTSpecial Weather StatementFFCFannin, Union29 min
Mar 24, 11:12 AM EDTSpecial Weather StatementFFCForsyth33 min
Mar 24, 11:25 AM EDTSpecial Weather StatementFFCClarke, Morgan, Oconee, Oglethorpe35 min
Mar 24, 11:37 AM EDTSpecial Weather StatementFFCGilmer23 min
Mar 24, 12:02 PM EDTSpecial Weather StatementFFCOglethorpe, Wilkes28 min
Mar 24, 12:40 PM EDTRiver Flood WarningFFCMurray, Whitfield52 hr
Mar 24, 12:57 PM EDTSpecial Weather StatementFFCMadison33 min
Mar 24, 3:47 PM EDTRiver Flood WarningFFCCatoosa55 hr
Mar 24, 3:47 PM EDTRiver Flood WarningFFCGordon, Murray, Whitfield4 days
Mar 24, 3:47 PM EDTRiver Flood WarningFFCForsyth, Fulton46 hr
Mar 24, 3:57 PM EDTRiver Flood WarningFFCChattooga29 hr
Mar 24, 5:29 PM EDTRiver Flood WarningFFCCatoosa21 days

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.